Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Topeka, KS

August 25, 2006Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 25, 2006, 10:19 PM CDT for Shawnee County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2006, 10:19 PM CDT (03:19 UTC)
Expired
Aug 26, 2006, 2:15 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Shawnee County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2994 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
2.0
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 260325
FFWTOP
KSC177-260715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 215 AM CDT

* AT 1017 PM CDT...THE PUBLIC REPORTED VERY HEAVY RAIN FROM A   
THUNDERSTORMS MOVING THROUGH SHAWNEE COUNTY. ONE TO TWO INCHES OF 
RAIN HAS FALLEN ACROSS MUCH OF SHAWNEE COUNTY. ADDITIONAL 
THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL MOVE THROUGH SHAWNEE 
COUNTY BETWEEN NOW AND MIDNIGHT...AND WILL BRING ADDITIONAL 
ACCUMULATIONS OF TWO TO THREE INCHES.

* LOCATIONS IMPACTED INCLUDE...
  ROSSVILLE...
  SILVER LAKE...
  TOPEKA...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3908 9560 3905 9558 3906 9551 3905 9550
      3887 9550 3886 9593 3909 9594 3913 9600
      3913 9602 3921 9602 3921 9559

$$
2 follow-up statements
000 
WGUS73 KTOP 260354
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1053 PM CDT FRI AUG 25 2006

KSC177-260715-
SHAWNEE-
1053 PM CDT FRI AUG 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
SHAWNEE COUNTY...

SEVERAL STREETS IN THE TOPEKA VICINITY HAVE HAD TO HAVE TRAFFIC 
DIVERTED DUE TO HIGH WATER AND VEHICLES STRANDED AROUND 1030 PM.
ANOTHER ROUND OF THUNDERSTORMS WITH HIGH WINDS AND VERY HEAVY RAIN 
WILL BE MOVING FROM WESTERN PORTIONS OF SHAWNEE COUNTY ACROSS THE 
COUNTY AND LIKELY AGGRAVATE THE FLASH FLOODING POTENTIAL THROUGH 
MIDNIGHT. PERSONS SHOULD NOT DRIVE ACROSS WATER COVERED ROADS.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...ROSSVILLE AND SILVER LAKE

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3908 9560 3905 9558 3906 9551 3905 9550
      3887 9550 3886 9593 3909 9594 3913 9600
      3913 9602 3921 9602 3921 9559

$$

AFLFLOODSTACOUNTY.WWAPROD--
000 
WGUS73 KTOP 260709
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
209 AM CDT SAT AUG 26 2006

KSC177-260719-
SHAWNEE-
209 AM CDT SAT AUG 26 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM CDT FOR SHAWNEE
COUNTY...

AT 209 AM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.

LAT...LON 3908 9560 3905 9558 3906 9551 3905 9550
      3887 9550 3886 9593 3909 9594 3913 9600
      3913 9602 3921 9602 3921 9559

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:25 PM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Aug 25, 3:25 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT FRI AUG 25 2006

.DISCUSSION...

PRECIPITATION TRENDS AND TEMPERATURES CONTINUE TO BE MAIN FORECAST
CONCERNS THROUGH SATURDAY.

LATEST WATER VAPOR SHOWING SHORTWAVE IN SOUTHWEST ADVANCING EASTWARD
ACROSS COLORADO WITH MUCH STRONGER UPSTREAM TROUGH BACK INTO THE ID
AREA. AT THE SFC...FRONT HAS BECOME NEARLY STATIONARY FROM NEAR
HIAWATHA SOUTHWEST TO SOUTH OF MINNEAPOLIS. MOISTURE HAS POOLED TO
THE EAST OF THE FRONT WITH LOW TO MIDDLE 70S DEWPOINTS AND WITH
CONVECTIVE INHIBITIONS DECREASING POTENTIAL FOR SFC BASED CONVECTION
THIS AREA IS INCREASING. FURTHER SOUTH ACROSS THE SOUTHERN CWA...
MORE ELEVATED CONVECTION CONTINUES TO DEVELOP ON A SCATTERED BASIS
WITHIN AREA OF HIGHER INHIBITIONS. WILL GO WITH WITH SCT TO LIKELY
POPS ACROSS THE CWA THIS EVENING AND INCREASE OVERNIGHT AS MCS TRIES
TO DEVELOP WEST AND SPREAD EASTWARD...ESPECIALLY SOUTHERN CWA...AS
850 WINDS BACK AND LOW LEVEL JET INCREASES. APPEARS AT THIS POINT
THAT THE HEAVIEST RAINFALL TONIGHT IN THE 1-2 INCH RANGE WILL BE
SOUTH OF I-70...WITH LIGHTER AMOUNTS NORTH. THE SOUTH IS THE DRIEST
PART OF THE CWA WITH 3-6 HOUR FLASH FLOOD INDICES GENERALLY IN THE
2.5 TO 3.5 INCH RANGE. THEREFORE...NO PLANS AT THIS POINT TO GO WITH
A FLASH FLOOD WATCH...BUT WILL NEED TO MONITOR EVENING TRENDS FOR
ANY FURTHER NORTHWARD SHIFT TO THE AXIS OF THE HEAVY RAINFALL INTO
THE NORTHERN PORTIONS OF THE CWA WHERE FFG INDICES ARE LOWER.

WILL HAVE TO MONITOR CONVECTIVE TRENDS INTO TOMORROW FOR POSSIBLE
HEAVY RAINFALL TONIGHT COUPLED WITH SIGNIFICANT RAINFALL AGAIN ON
SATURDAY. WILL KEEP HEAVY RAINFALL MENTION ALL AREAS TONIGHT WITH
HIGHER POPS WITHIN REGION OF PRECIPITABLE WATER VALUES AROUND 2
INCHES....THEN GRADUALLY TAPER DOWN BY SATURDAY AFTERNOON AS
MCS/REMNANTS SHIFT EASTWARD. THIS IN CONJUNCTION WITH CLOUDS...WILL
KEEP HIGHS DOWN ON SATURDAY TO THE UPPER 70S TO LOWER 80S.

ACTIVE PORTION OF THE EXTENDED IS THROUGH MONDAY. TROF MOVING EAST
FROM THE PAC NW KEEPS FLOW OVER THE STATE SOUTHWESTERLY...EJECTING
SHORTWAVES INTO THE STATE THROUGH THE PERIOD. BIG IMPACT WILL BE
POSITION OF THE FRONT...AND FORECAST WILL LIKELY SEE SOME
ADJUSTMENTS AS FINER DETAILS RESOLVE. CONVECTION ON SATURDAY MAY
SEND BOUNDARY INTO NORTHERN OK SATURDAY NIGHT. GFS TAKES THIS
SOLUTION AND KEEPS MOST PRECIP TO OUR SOUTH...HOWEVER BRINGS 850MB
FLOW AROUND FROM THE SOUTH AND SOUTHEAST WHICH COULD LEAD TO SOME
OVERRUNNING OVER THE FRONT. NAM IS SIMILAR BUT SHIFTS CONVERGENCE
SLIGHTLY FARTHER NORTH INTO NE KS. THEREFORE HAVE GONE WITH
GENERALLY SCATTERED POPS INCREASING FROM NORTH TO SOUTH...WHERE
BOUNDARY IS MORE LIKELY TO SET UP AND AREA IS MORE LIKELY TO
EXPERIENCE OVERRUNNING. ENTIRE STATE ALSO COMES UNDER BROAD
DIFFLUENT FLOW AHEAD OF UPPER TROF OVER CO/WY/NE AT THAT TIME. MAY HAVE
TO CONTEND WITH SUBSIDENCE FROM SATURDAY CONVECTION WHICH COULD
IMPACT PRECIP ON SUNDAY. TIME WILL TELL.

TRICK FOR MONDAY DURING THE DAY WILL BE DRY SLOT WRAPPING AROUND
THE BASE OF THE UPPER TROF INTO NE KS. HAVE KEPT SCT POPS ACROSS
THE AREA OVERNIGHT AS COOLER DRIER AIR GETS A REINFORCING PUSH
ACROSS THE AREA THROUGH 12-18Z WHICH SHOULD GENERATE PRECIP AS IT
MOVES THROUGH. UPPER TROF THEN SLOWS PROGRESS ACROSS
NEBRASKA...AND WITH SLOW EXIT WILL HANG ONTO SOME ISOLD POPS
THROUGH THE AFTERNOON HOURS.

QUIETER PERIOD TUES-FRI...AS HIGH PRESSURE SETTLES INTO THE NORTHEAST AND
KEEPS 850 TEMPS IN THE 14-18C RANGE WITH A VERY SLOW WARMUP
THROUGH THE PERIOD. DIDNT MAKE TOO MANY CHANGES TO EXTENDED. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 25, 4:50 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT FRI AUG 25 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-262200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
450 PM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
LATE THIS AFTERNOON...AND BECOME MORE WIDESPREAD TONIGHT. SOME OF
THE STORMS MAY BE SEVERE...MAINLY ALONG AND TO THE SOUTH OF A
HIAWATHA...MANHATTAN TO MINNEAPOLIS LINE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN HAZARD WITH THE STRONGER STORMS. VERY HEAVY
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES OVER ALL THE AREA THROUGH
MONDAY...DECREASING TO A SLIGHT FOR THUNDERSTORMS SOUTH OF
INTERSTATE 35 BY TUESDAY. THE MOST LIKELY TIME FOR THUNDERSTORMS
WILL BE SATURDAY NIGHT AND SUNDAY MORNING. AGAIN...LOCALLY HEAVY
RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Aug 25, 9:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
949 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND GST     1 W COUNCIL GROVE       38.66N 96.51W
08/25/2006  E60 MPH          MORRIS             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Aug 25, 9:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
950 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND GST     4 SW DWIGHT             38.80N 96.65W
08/25/2006  E60 MPH          MORRIS             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Aug 25, 9:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     WHITE CITY              38.80N 96.74W
08/25/2006                   MORRIS             KS   TRAINED SPOTTER

            10 INCH DIAMETER TREE REPORTED BLOWN DOWN.

&&

BYRNE
Local storm report, Aug 25, 10:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND DMG     WAMEGO                  39.20N 96.30W
08/25/2006                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            TREE REPORTED DOWN.

&&

BYRNE
Local storm report, Aug 25, 10:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     ALTA VISTA              38.86N 96.49W
08/25/2006  E65.00 MPH       WABAUNSEE          KS   LAW ENFORCEMENT

1003 PM     TSTM WND GST     5 NNE ALTA VISTA        38.93N 96.45W
08/25/2006  E70.00 MPH       WABAUNSEE          KS   LAW ENFORCEMENT

&&

BYRNE
Local storm report, Aug 25, 10:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND GST     5 W BUSHONG             38.64N 96.35W
08/25/2006  E60 MPH          LYON               KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:11 PM CDTSevere Thunderstorm WarningTOPRepublic44 min
Aug 25, 7:22 PM CDTSevere Thunderstorm WarningTOPOsage38 min
Aug 25, 7:33 PM CDTSevere Thunderstorm WarningTOPOttawa42 min
Aug 25, 7:54 PM CDTSevere Thunderstorm WarningTOPOsage35 min
Aug 25, 8:14 PM CDTSevere Thunderstorm WarningTOPOttawa46 min
Aug 25, 8:14 PM CDTSevere Thunderstorm WarningTOPFranklin61 min
Aug 25, 8:39 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson51 min
Aug 25, 8:53 PM CDTSevere Thunderstorm WarningTOPDickinson43 min
Aug 25, 9:06 PM CDTSevere Thunderstorm WarningTOPRiley39 min
Aug 25, 9:10 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage31 min
Aug 25, 9:13 PM CDTSevere Thunderstorm WarningTOPFranklin32 min
Aug 25, 9:26 PM CDTSevere Thunderstorm WarningTOPGeary, Morris64 min
Aug 25, 9:41 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee64 min
Aug 25, 9:55 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee50 min
Aug 25, 10:23 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee52 min
Aug 25, 10:52 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson53 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.